Buzz It Up News

IL resident died after using "fake weed"


Consumption of synthetic cannabinoids previously has caused serious health problems such as seizures and kidney failure, but the side effect of severe bleeding is tied to the recent outbreak, said Dr. Patrick Lank, a medical toxicologist who works at Northwestern Memorial Hospital.

Yesterday (March 29), the Chicago Tribune reported that that number had risen to 22, a figure that included cases dating back to March 7.

Since 2015 hundreds of people across the United States have overdosed and been hospitalized after smoking too much or bad batches of synthetic cannabis. Some patients experienced additional health issues, like blood in urine, bloody noses, bleeding gums, and coughing up blood. While such products have always been considered hazardous, severe bleeding is not a known side effect, tells Melissa Millewich of the Advocate Good Samaritan Hospital in Downers Grove. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices.

"People don't realize how unsafe this is", she said.




Often referred to as "fake weed", "K2" or "spice", these synthetic cannabinoids have reportedly been responsible for numerous people in Northeastern Illinois bleeding from their eyes and ears. These THC-like chemicals are then sprayed onto plant products and sold as synthetic marijuana. At the same time, nobody knows why this reaction is happening in the first place.

While those affected by the outbreak admitted using cannabinoids, it's been hard to determine their exact source for the substance, Arnold said. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly.

A Centers for Disease Control and Prevention study found there's also an association between teens who use synthetic pot and a heightened risk for violent behavior, risky sex and abuse of other drugs.

"These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana", IDPH explained, warning that the drug's impact can be life-threatening.

Related Articles

Comments